Alert archive / Iowa / Wind Advisories in 2008
Wind Advisory 12, NWS Des Moines, IA
NWS Des Moines, IA issued this wind advisory at Jun 11, 2008, 7:05 AM CDT for 11 counties in Iowa. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Jun 11, 2008, 7:05 AM CDT (12:05 UTC)
- Expired
- Jun 11, 2008, 1:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Des Moines, IA
Counties Adams County, IA, Audubon County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Crawford County, IA, Emmet County, IA, Palo Alto County, IA, Pocahontas County, IA, Sac County, IA, Taylor County, IA
The radar
The Des Moines radar (KDMX), 100 km from the middle of the area, began a volume at 12:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 0.1 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1784 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 818 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 548 m²/s²
- 0-3 km storm-relative helicity
- 862 m²/s²
- Significant tornado parameter
- 4.9
- Supercell composite
- 43.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KDMX 111205 NPWDMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 705 AM CDT WED JUN 11 2008 ...STRONG SOUTH WINDS EXPECTED THIS MORNING... .A DEEPENING LOW PRESSURE SYSTEM ACROSS THE PLAINS CONTINUES TO PRODUCE STRONG WINDS THROUGH THE MISSOURI RIVER VALLEY. THE GUSTIEST WINDS MAY OCCUR OVER WESTERN IOWA THIS MORNING. IAZ004-015-023-033-034-044-045-057-070-081-092-111700- /O.NEW.KDMX.WI.Y.0012.080611T1205Z-080611T1800Z/ EMMET-PALO ALTO-POCAHONTAS-SAC-CALHOUN-CRAWFORD-CARROLL-AUDUBON- CASS-ADAMS-TAYLOR- INCLUDING THE CITIES OF...ESTHERVILLE...EMMETSBURG...POCAHONTAS... SAC CITY...ROCKWELL CITY...DENISON...CARROLL...AUDUBON... ATLANTIC...CORNING...BEDFORD 705 AM CDT WED JUN 11 2008 ...WIND ADVISORY IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON. SOUTH TO SOUTHEAST WINDS WILL INCREASE THIS MORNING...REACHING SUSTAINED SPEEDS OF 30 TO 35 MPH...AND GUSTS AT HIGH AS 45 MPH. ALTHOUGH IT WILL REMAIN BREEZY...WIND SPEEDS SHOULD DIMINISH SLIGHTLY DURING THE AFTERNOON HOURS. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ SMALL
2 follow-up statements
000 WWUS73 KDMX 111504 NPWDMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 1004 AM CDT WED JUN 11 2008 ...STRONG SOUTH WINDS EXPECTED THIS MORNING... .A DEEPENING LOW PRESSURE SYSTEM ACROSS THE PLAINS CONTINUES TO PRODUCE STRONG WINDS THROUGH THE MISSOURI RIVER VALLEY. THE GUSTIEST WINDS MAY OCCUR OVER WESTERN IOWA THIS MORNING. IAZ004-015-023-033-034-044-045-057-070-081-092-111800- /O.CON.KDMX.WI.Y.0012.000000T0000Z-080611T1800Z/ EMMET-PALO ALTO-POCAHONTAS-SAC-CALHOUN-CRAWFORD-CARROLL-AUDUBON- CASS-ADAMS-TAYLOR- INCLUDING THE CITIES OF...ESTHERVILLE...EMMETSBURG...POCAHONTAS... SAC CITY...ROCKWELL CITY...DENISON...CARROLL...AUDUBON... ATLANTIC...CORNING...BEDFORD 1004 AM CDT WED JUN 11 2008 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON... A WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON. SOUTH TO SOUTHEAST WINDS WILL INCREASE THIS MORNING...REACHING SUSTAINED SPEEDS OF 30 TO 35 MPH...AND GUSTS AT HIGH AS 45 MPH. ALTHOUGH IT WILL REMAIN BREEZY...WIND SPEEDS SHOULD DIMINISH SLIGHTLY DURING THE AFTERNOON HOURS. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$
000 WWUS73 KDMX 111813 NPWDMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 113 PM CDT WED JUN 11 2008 ...WIND ADVISORY HAS EXPIRED... .WINDS IN WESTERN IOWA HAVE DROPPED BELOW ADVISORY CRITERIA. HOWEVER...WINDY CONDITIONS WILL CONTINUE AS A DEEPENING LOW PRESSURE SYSTEM APPROACHES FROM THE WEST. IAZ004-015-023-033-034-044-045-057-070-081-092-111915- /O.EXP.KDMX.WI.Y.0012.000000T0000Z-080611T1800Z/ EMMET-PALO ALTO-POCAHONTAS-SAC-CALHOUN-CRAWFORD-CARROLL-AUDUBON- CASS-ADAMS-TAYLOR- INCLUDING THE CITIES OF...ESTHERVILLE...EMMETSBURG...POCAHONTAS... SAC CITY...ROCKWELL CITY...DENISON...CARROLL...AUDUBON... ATLANTIC...CORNING...BEDFORD 113 PM CDT WED JUN 11 2008 ...WIND ADVISORY HAS EXPIRED... THE WIND ADVISORY IS NO LONGER IN EFFECT. WINDS HAVE DROPPED BELOW ADVISORY CRITERIA. HOWEVER...AS LOW PRESSURE DEEPENS AND MOVES ACROSS THE PLAINS THIS AFTERNOON AND EVENING...WINDY CONDITIONS WILL CONTINUE ACROSS THE AREA. $$ LEE
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at Jun 11, 6:55 AM CDT, 10 minutes earlier.
Area forecast discussion, Jun 11, 6:55 AM CDT, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 655 AM CDT WED JUN 11 2008 ...UPDATED AVIATION DISCUSSION... .SHORT TERM /TODAY/... INITIAL CONCERN IS EVOLUTION OF DEVELOPING NE MCS. RUC H8/H7 CIN CONTINUES TO ERODE THROUGH 12Z WHICH ALSO COINCIDES WITH STRENGTHENING 310K MOISTURE CONVERGENCE. THIS IS PLAYING OUT MUCH LIKE DEPICTED IN MOST DETERMINISTIC MODELS AND ENSEMBLES WHICH PUSH IT EWD THROUGH IA...SO HAVE CONSIDERABLY BOOSTED POPS INTO LIKELIES AND CATEGORICAL WRN SECTIONS. EXPECT SVR THREAT TO CONTINUE MUCH LIKE IS OCCURRING UPSTREAM. +1000 J/KG MUCAPES MOVE INTO IA WITH ADEQUATE DEEP SHEAR AND STEEPENING MID LEVEL LAPSE RATES. LOCALLY HEAVY RAINS EXPECTED TOO. AMOUNTS SHOULD NOT GET TOO CRAZY BECAUSE OF ITS SPEED AND COVERAGE LIMITATIONS...BUT IT WILL NOT TAKE MUCH EITHER CONSIDERING OUR AMBIENT SOIL MOISTURE SO HAVE BUMPED UP WATCH START TIME TO 12Z. TEMPERED HIGHS BACK A BIT TOO CONSIDERING CLOUDS AND EXPECTED PCPN. .LONG TERM /TONIGHT THROUGH SUNDAY/... VERY DYNAMIC SYSTEM TO OUR WEST WILL BEGIN PUSHING EAST TODAY. SURFACE LOW OVER THE DAKOTAS AND ATTENDANT WARM FRONT ALONG THE IA/MN BORDER WILL CONTINUE TO MOVE TO THE E. CAPES AROUND 3500 J/KG OVER US TODAY AS MOISTURE INCREASING AND BULK SHEAR SUFFICIENT FOR SUPER CELLS TODAY ALTHOUGH MODELS ARE BEGINNING PRECIP A BIT LATER. THIS MORNING/S CONVECTION MAY MIX THE ATMOSPHERE SOME BUT IT SHOULD REMAIN CAPPED THROUGH 21Z WITH RAPID EROSION AS THE COLD FRONT MOVES INTO WESTERN IOWA. STORMS SHOULD BE GOING BY 00Z THEN MOVE EAST ACROSS THE CWA DURING THE NIGHT. SHEAR PROFILES WILL INCREASE IN RESPONSE TO A 60-70 KT LLJ. MADE SOME ADJUSTMENTS TO POP/PRECIP AS THE INITIAL LINE SHOULD MOVE THROUGH THE CWA BY THURSDAY MORNING THEN REFIRE OVER THE SOUTHEAST HALF OF IOWA DURING THE AFTERNOON ALONG THE FRONTAL BOUNDARY. AFTER THURSDAY THE UPPER LEVEL PATTERN BEGINS TO CHANGE TO A SOMEWHAT DRIER AND MORE PROGRESSIVE PATTERN. STILL LOOKING FOR ANOTHER FRONT AND UPPER LEVEL WAVE TO PASS ACROSS IOWA ON SUNDAY BUT THE SYSTEM IS PROGRESSIVE AND HEAVY RAIN WON/T BE AS WIDE SPREAD. ADJUSTED TEMPS DURING THE DAYS EXPECTING RAIN AS CLOUD COVER WILL BE EXPANSIVE AND THIS SHOULD HOLD BACK TEMPS A DEGREE OR TWO. && .AVIATION...11/12Z SCT TSRA OCCURRING ON THE NOSE OF THE LLJ AND THE FRINGE OF WARM AIR ALOFT. THESE STORMS SHOULD SUSTAIN THEMSELVES ACROSS ALL THE TAF SITES...ENDING AROUND 20Z IN THE ALO/OTM AREAS. ADDITIONAL STORMS WILL FIRE ALONG A FRONTAL BOUNDARY OVER WESTERN IA LATE THIS AFTN/EVE THEN MOVE ACROSS THE TAF SITES OVERNIGHT. THESE STORMS WILL BE STRONG TO SEVERE WITH WIND G55KT OR GREATER. MVFR COND XPCTD THIS A.M. GOING TO VFR CIGS THROUGH 22Z. CONDITIONS WILL FALL BACK TO MVFR/LCL IFR AFT 23Z. && .DMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM THIS MORNING THROUGH THURSDAY MORNING FOR AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CASS-CERRO GORDO-CRAWFORD-DALLAS-EMMET-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON- HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-MARSHALL-PALO ALTO-POCAHONTAS- SAC-STORY-WEBSTER-WINNEBAGO-WORTH-WRIGHT. && SHORT TERM...BSS LONG TERM...FAB AVIATION...CC
Hazardous weather outlook, Jun 11, 4:27 AM CDT, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK...RESENT NATIONAL WEATHER SERVICE DES MOINES IA 427 AM CDT WED JUN 11 2008 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-120930- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 427 AM CDT WED JUN 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE OVER CENTRAL IOWA THIS MORNING. LARGE HAIL AND HEAVY RAINFALL ARE THE MAIN THREATS FROM THESE STORMS. ADDITIONAL THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AN TONIGHT. LARGE HAIL...DAMAGING WIND AND ISOLATED TORNADOES WILL ALL POSSIBLE WITH THESE STORMS. WIDESPREAD HEAVY RAIN IS ALSO LIKELY WITH THESE STORMS. NUMEROUS AREAL AND RIVER FLOOD WARNINGS ARE IN EFFECT ACROSS CENTRAL IOWA. FOR ADDITIONAL INFORMATION PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS LINGERING ON FRIDAY AND A BETTER CHANCE FOR STORMS ON SUNDAY. THE SEVERE WEATHER POTENTIAL AT THIS TIME LOOKS TO BE MINIMAL WHILE THE HEAVY RAIN POTENTIAL HAS YET TO BE DETERMINED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TODAY THROUGH THURSDAY. AN EMERGENCY MANAGER CONFERENCE CALL WILL BE SCHEDULED FOR LATER TODAY. FAB
In the hours before
Local storm report, Jun 11, 6:12 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
612 AM CDT WED JUN 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 AM FLASH FLOOD 3 WSW DOW CITY 41.91N 95.55W
06/11/2008 CRAWFORD IA LAW ENFORCEMENT
WATER OVER HIGHWAY 30 BETWEEN DOW CITY AND
DUNLAP...POSSIBLY FROM THE BOYER RIVER. FROM CRAWFORD
COUNTY SHERIFF.
&&
SMALLThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 7:56 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Worth | 38 min |
| Jun 10, 8:51 PM CDT | Areal Flood Warning | DMX | Black Hawk, Boone, Bremer, Butler, Calhoun, Cerro Gordo and 19 more | 12 hr |
| Jun 10, 8:54 PM CDT | Severe Thunderstorm Warning | DMX | Worth | 36 min |
| Jun 10, 9:56 PM CDT | River Flood Warning | DMX | Polk | 71 hr |
| Jun 11, 6:05 AM CDT | Flash Flood Warning | DMX | Crawford | 4 hr |
| Jun 11, 8:39 AM CDT | Areal Flood Warning | DMX | Black Hawk, Boone, Bremer, Butler, Calhoun, Cerro Gordo and 19 more | 24 hr |
| Jun 11, 8:48 AM CDT | Flash Flood Warning | DMX | Taylor | 3 hr |
| Jun 11, 10:08 AM CDT | Areal Flood Warning | DMX | Crawford | 5 hr |
| Jun 11, 11:03 AM CDT | Flash Flood Warning | DMX | Madison | 118 min |
| Jun 11, 11:26 AM CDT | River Flood Warning | DMX | Greene | 23 hr |
| Jun 11, 11:26 AM CDT | River Flood Warning | DMX | Madison, Warren | 3 days |
| Jun 11, 11:26 AM CDT | River Flood Warning | DMX | Story | 23 hr |
| Jun 11, 11:26 AM CDT | River Flood Warning | DMX | Palo Alto | 9 hr |
| Jun 11, 11:26 AM CDT | River Flood Warning | DMX | Dallas, Guthrie | 55 hr |
| Jun 11, 11:26 AM CDT | River Flood Warning | DMX | Warren | 23 hr |
| Jun 11, 11:26 AM CDT | River Flood Warning | DMX | Story | 40 hr |
| Jun 11, 6:59 PM CDT | Tornado Warning | DMX | Crawford | 46 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.